Clinical MCQ 2

A 30-year-old man presented to the clinic complaining of involuntary movements of his tongue and mouth. He was previously started on haloperidol for schizophrenia a year ago and claims to have remained compliant. His relatives state that he is on no other medication and had no loss of consciousness during his treatment. On examination, the patient is afebrile, alert, and rational. Kernig’s sign is negative.

Which of the following options would be the most appropriate management of this patient’s condition?

A. Discontinue Haloperidol and start on Olanzapine + Benzhexol
B. Increase the Haloperidol dose
C. Discontinue Haloperidol and refer to Neurology
D. Add Chlopromazine
E. Add Diazepam

Answer

Right answer is A

Explanation

According to the clinical scenario given, the most likely condition that this patient is suffering from is tardive dyskinesia. Patients with tardive dyskinesia often present with involuntary movements like facial grimacing, chewing movements, or tongue movements. Antipsychotics like haloperidol and chlorpromazine may lead to this condition when used long-term (usually years of exposure). Out of the above options, discontinuing haloperidol and starting olanzapine + benzhexol is the most appropriate management option. Benztropine may also be used in place of Benzhexol. Olanzapine is an atypical antipsychotic that may also be used in schizophrenia, and adding the anticholinergic drug benzhexol helps prevent dyskinetic manifestations during treatment.

Increasing the haloperidol dose would only aggravate this patient’s condition further and has no place in management.

Discontinuing haloperidol and referring to neurology is unnecessary as this patient is suffering from a drug-induced complication of antipsychotic therapy. Therefore, changing the medication and reviewing accordingly is sufficient as this patient has no associated neurological complication or pathology.

Adding diazepam is not recommended in this case as haloperidol should initially be stopped and changed to a more appropriate drug. Furthermore, there is a moderate risk of drug interaction between diazepam and haloperidol, which may heighten the side effects of dizziness, drowsiness, confusion, and difficulty concentrating.

Adding chlorpromazine is not indicated here since this drug may also produce drug-induced tardive dyskinesia.

0 0 vote
Article Rating
Recommended Posts
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
Need Help? Chat with us